Kansas, 2004Tornadoes and Flash Flooding in Kansas, May 16, 2004
May 16, 2004 · NWS GLD · 40 events in 6 counties and zones
Severe thunderstorms developed along a dryline and moved slowly eastward during the late afternoon and early evening hours of Sunday, May 16th. Three weak tornadoes were reported resulting in no damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a dryline and moved slowly eastward during the late afternoon and early evening hours of Sunday, May 16th. Three weak tornadoes were reported resulting in no damage. One tornado appeared to form on the dryline boundary with a sharply tilted condensation funnel stretching to an updraft base approximately 3-4 miles to the east. This landspout tornado lasted about 2 minutes and crossed Highway 27 south of Sharon Springs, but it did not hit any structures. Numerous reports of golfball to baseball size hail were received from the stronger and more organized supercell storms. Thunderstorm movement slowed during the evening as some storms backbuilt to the west. Roads in Gove and extreme southeast Logan counties were reported water covered, with a few section roads still covered with water at noon on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 1:10 PM MST, 31 minutes earlier.
Area forecast discussion, May 16, 1:10 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 16 2004
.DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO
DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL
PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE
THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND
FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A
TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH
SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN
COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH
OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY
NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING
THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM.
SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE
EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET
UP WITH A COLD FRONT SLIPPING THROUGH WESTERN
NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS
TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW
MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE
FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE
THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN
FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER
SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT
TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT
TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED
MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST.
SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT.
ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF
CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON.
STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED
OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN
ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE
OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS
HEELS. MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL
BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY
SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND
EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL
OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP
ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN
RETREATING THIS EVENING.
COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST
CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL
02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE.
NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW.
CO...NONE.
&&
BURKE
Hazardous weather outlook, May 16, 9:37 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN MAY 16 2004
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND
EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.
LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE
EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE
AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS
BORDER BY LATE THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL ALSO MOVE
ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO
SCATTERED THUNDERSTORMS.
A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND
GOVE COUNTIES THROUGH 9 PM CDT. SOUTH WINDS OF 20 TO 30 MPH WITH
GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA.
STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE
CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY. ALL FIRES AREA POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON
INTO MONDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED
FROM TUESDAY NIGHT INTO SATURDAY. THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF
A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.
LOCKHART
Event by event
33 hail, 3 tornado, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, Wallace
- When
- May 16, 1:41 PM MST to 1:43 PM MST
- Where
- Wallace County, 10 mi S of Sharon Spgs
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 75 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.733, -101.733
Tornado observed crossing highway 27...10 miles south of Sharon Springs moving northeast to approximately 8.5 miles south of Sharon Springs. No known damage.
Hail, Logan
- When
- May 16, 1:50 PM MST
- Where
- Logan County, 12 mi W of Winona
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.067, -101.467
Hail, Logan
- When
- May 16, 1:50 PM MST
- Where
- Logan County, 7 mi W of Winona
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -101.383
Hail, Thomas
- When
- May 16, 1:54 PM MST
- Where
- Thomas County, 1 mi S of Levant
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -101.200
Hail, Thomas
- When
- May 16, 1:54 PM MST
- Where
- Thomas County, 5 mi W of Colby
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.150
Hail, Thomas
- When
- May 16, 1:55 PM MST
- Where
- Thomas County, 6 mi W of Colby
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.167
Hail, Thomas
- When
- May 16, 1:55 PM MST
- Where
- Thomas County, Colby
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Hail, Thomas
- When
- May 16, 2:12 PM MST
- Where
- Thomas County, Colby
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.400, -101.050
Hail, Thomas
- When
- May 16, 2:15 PM MST
- Where
- Thomas County, Colby
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -101.050
Hail, Thomas
- When
- May 16, 2:15 PM MST
- Where
- Thomas County, 3 mi N of Colby
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.450, -101.050
Hail, Thomas
- When
- May 16, 2:25 PM MST
- Where
- Thomas County, 3 mi E of Colby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -101.000
Hail, Logan
- When
- May 16, 2:40 PM MST
- Where
- Logan County, 3 mi N of Russell Spgs
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.967, -101.167
Hail, Thomas
- When
- May 16, 3:01 PM MST
- Where
- Thomas County, 3 mi S of Mingo
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.233, -100.967
Hail, Logan
- When
- May 16, 3:07 PM MST
- Where
- Logan County, 9 mi S of Monument
- Measured
- 1.5 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.967, -101.017
Tornado, Logan
- When
- May 16, 3:28 PM MST
- Where
- Logan County, 20 mi SSW of Oakley
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.867, -101.000
Brief tornado over open fields observed by off-duty NWS employee. No known damage.
Hail, Sheridan
- When
- May 16, 3:39 PM MST
- Where
- Sheridan County, Tasco
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -100.300
Hail, Logan
- When
- May 16, 3:40 PM MST
- Where
- Logan County, 20 mi S of Oakley
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.850, -100.850
Hail, Gove
- When
- May 16, 3:41 PM MST
- Where
- Gove County, 10 mi WNW of Gove
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 39.000, -100.650
Hail, Sheridan
- When
- May 16, 3:51 PM MST
- Where
- Sheridan County, Hoxie
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -100.433
Hail, Sheridan
- When
- May 16, 3:51 PM MST
- Where
- Sheridan County, 1 mi S of Hoxie
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.333, -100.433
Hail, Gove
- When
- May 16, 3:52 PM MST
- Where
- Gove County, 10 mi S of Grinnell
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -100.633
Hail, Sheridan
- When
- May 16, 4:20 PM MST
- Where
- Sheridan County, Tasco
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -100.300
Hail, Gove
- When
- May 16, 4:27 PM MST
- Where
- Gove County, 5 mi SW of Gove
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.900, -100.550
Hail, Sheridan
- When
- May 16, 4:29 PM MST
- Where
- Sheridan County, 1 mi N of Tasco
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.367, -100.300
Hail, Gove
- When
- May 16, 4:33 PM MST
- Where
- Gove County, 6 mi N of Gove
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -100.483
Hail, Graham
- When
- May 16, 4:38 PM MST
- Where
- Graham County, 4 mi N of Studley
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.400, -100.167
Hail, Gove
- When
- May 16, 4:40 PM MST
- Where
- Gove County, 4 mi SW of Gove
- Measured
- 2 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -100.533
Thunderstorm Wind, Gove
- When
- May 16, 4:40 PM MST
- Where
- Gove County, 4 mi SW of Gove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -100.533
Hail, Gove
- When
- May 16, 4:45 PM MST
- Where
- Gove County, 14 mi SSE of Gove
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.767, -100.383
Hail, Logan
- When
- May 16, 4:53 PM MST
- Where
- Logan County, 23 mi S of Oakley
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.800, -100.850
Tornado, Gove
- When
- May 16, 4:54 PM MST
- Where
- Gove County, 6 mi S of Gove
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -100.483
Brief tornado over open fields observed by law enforcement. No known damage.
Hail, Gove
- When
- May 16, 5:00 PM MST to 5:10 PM MST
- Where
- Gove County, 15 mi S of Gove
- Measured
- 3 in hail
- Reported by
- STORM CHASER
- Coordinates
- 38.733, -100.483
Hail, Gove
- When
- May 16, 5:10 PM MST
- Where
- Gove County, 11 mi SSW of Gove
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.800, -100.567
Hail, Logan
- When
- May 16, 5:28 PM MST
- Where
- Logan County, 17 mi SE of Russell Spgs
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.750, -100.950
Hail, Logan
- When
- May 16, 5:30 PM MST
- Where
- Logan County, 25 mi S of Oakley
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -100.850
Thunderstorm Wind, Gove
- When
- May 16, 5:54 PM MST
- Where
- Gove County, Quinter
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.067, -100.233
Hail, Logan
- When
- May 16, 6:05 PM MST
- Where
- Logan County, 15 mi S of Russell Spgs
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.700, -101.167
Flash Flood, Gove
- When
- May 16, 6:27 PM MST to 9:27 PM MST
- Where
- Gove County, 10 mi S of Gove
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Water running across highway 23, 10 miles south of Gove. Water still covering portions of county section roads at noon the following day.
Flash Flood, Logan
- When
- May 16, 8:12 PM MST to 11:12 PM MST
- Where
- Logan County, 20 mi SE of Russell Spgs
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Water running over roadways in extreme SE Logan county.
Hail, Graham
- When
- May 16, 10:45 PM MST
- Where
- Graham County, 8 mi NE of Hill City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.450, -99.750
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16, 2004$915,000 · F0 · 30 events
- Tornadoes and Flood in Kansas, May 16 to 17, 2004$66,000 · F1 · 47 events
- Tornadoes and Flash Flood in Nebraska, May 16, 2004$106,000 · F1 · 17 events
- Strong Wind in Kansas, May 16, 2004$100,000 · 65 kt wind · 7 events
- Lightning Strike in Delaware, May 16, 2004$81,000 · 1 event
- Tornado in Kansas, May 16, 2004$50,000 · F0 · 1 event
- Damaging Wind in South Dakota, May 16, 2004$50,000 · 61 kt wind · 1 event
- Lightning Strike in Minnesota, May 16, 2004$30,000 · 1 event
- Damaging Wind in Minnesota, May 16, 2004$30,000 · 69 kt wind · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
- Tornado in Minnesota, May 16, 2004$20,000 · F0 · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402604, 5402594, 5402595, 5402596, 5402597, 5402598, 5402599, 5402600, 5401257, 5401258, 5401259, 5401260, 5401261, 5401262, 5401263, 5401264, 5401332, 5401333, 5401334, 5401335, 5401336, 5401337, 5401338, 5401339, 5401340, 5401341, 5401342, 5401343, 5401344, 5401345, 5401346, 5401347, 5401348, 5401349, 5401350, 5402688, 5401351, 5402601, 5402602, 5402603.